Medical Q&As

Laxative use - side effects?

Could you please let tell me about the side effects of long-term laxative use?

The principal concern with long-term laxative use is that normal bowel functioning is affected and the person is no longer capable of having a bowel movement in the absence of the stimulating effect of the laxative. Some laxatives may actually damage the nerve plexuses in the gut that are responsible for bowel contraction. In that particular situation increasing doses of the laxative become necessary in order to stimulate a bowel movement ultimately progressing over time to a form of paralysis in the bowel. Medical prescribing habits have greatly changed in recent decades with laxatives being restricted to short term use. The modern preference is to favour the use of bulking agents and stool softeners for long term use in those who are particularly at risk of constipation such as the elderly and those that are bedridden.